Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support

Generalized Asymptotic Expansions of Cornish-Fisher Type

G. W. Hill and A. W. Davis
The Annals of Mathematical Statistics
Vol. 39, No. 4 (Aug., 1968), pp. 1264-1273
Stable URL: http://www.jstor.org/stable/2239694
Page Count: 10
  • Read Online (Free)
  • Download ($19.00)
  • Subscribe ($19.50)
  • Cite this Item
If you need an accessible version of this item please contact JSTOR User Support
Generalized Asymptotic Expansions of Cornish-Fisher Type
Preview not available

Abstract

Let {Fn(x)} be a sequence of distribution functions depending on a parameter n, and converging to a limiting distribution Φ(x) as n increases. Then a generalized expansion of Cornish-Fisher type is an asymptotic relation between the quantiles of Fn and Φ. The original Cornish-Fisher formulae [3], [5] provided leading terms of these expansions in the case of normal Φ, expressing a normal deviate in terms of the corresponding quantile of Fn and its cumulants (the "normalizing" expansion) and, conversely, the quantiles of Fn in terms of its cumulants and the corresponding quantiles of Φ (the "inverse" expansion). The value of both these asymptotic formulae has been well illustrated by their use in approximating the quantiles of complicated distributions (Johnson and Welch [9], Fisher [4], Goldberg and Levine [6]), and for obtaining random quantiles for distribution sampling applications (Teichroew [13], Bol'shev [2]). For a survey of the literature on Cornish-Fisher expansions, and some discussion of their validity, see Wallace ([14], Section 4). In Sections 2, 3 of the present paper, formal expansions are obtained which generalize the Cornish-Fisher relations to arbitrary analytic Φ. Essentially, these expansions provide algorithms for transforming an asymptotic expansion of Fn in terms of the "standard" distribution Φ into asymptotic relations between the quantiles of these distributions. The "standardizing" expansion of the quantile u of Φ in terms of the corresponding quantile x of Fn is expressed (Section 2) in terms of a sequence of functions defined by a differential recurrence operator. A similar differential operator appears in the generalized "inverse" expansion for x in terms of u (Section 3), which arises from the application of Lagrange's inversion formula to the equation of quantiles. An asymptotic expansion for quantiles of the Wilks likelihood ratio criterion is given as an example. Formal expansions in terms of the cumulants of Fn and Φ are obtained in Section 4 by developing Fn about Φ as a Charlier differential series and collecting terms of like degree in the resulting exponential series. For known cumulants and for normal Φ these formal expressions reduce, as shown in Section 5, to a general form of the Cornish-Fisher expansions, in which the polynomial terms are represented as sums of products of Hermite polynomials. This representation is shown in Section 6 to account for some properties of the Cornish-Fisher polynomials.

Page Thumbnails

  • Thumbnail: Page 
1264
    1264
  • Thumbnail: Page 
1265
    1265
  • Thumbnail: Page 
1266
    1266
  • Thumbnail: Page 
1267
    1267
  • Thumbnail: Page 
1268
    1268
  • Thumbnail: Page 
1269
    1269
  • Thumbnail: Page 
1270
    1270
  • Thumbnail: Page 
1271
    1271
  • Thumbnail: Page 
1272
    1272
  • Thumbnail: Page 
1273
    1273